[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.167.149.128. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Views 113
Citations 0
Comment & Response
November 1, 2016

Assessing the Patient With Arthralgia, Fevers, and Rash—In Reply

Author Affiliations
  • 1Gastroenterology and Liver Transplant Unit, Austin Health, Heidelberg, Victoria, Australia
JAMA. 2016;316(17):1828. doi:10.1001/jama.2016.14942

In Reply We agree with Dr Sarantopoulos and colleagues that a differential diagnosis of neutrophilic dermatosis should be considered in the case we described. However, the findings on biopsy were nonspecific, and subsequent immunofluorescence did not provide any further clarity, so a conclusive diagnosis could not be established.

Acute febrile neutrophilic dermatosis, also called Sweet syndrome, is characterized by abrupt appearance of painful, edematous, and erythematous papules, plaques, or nodules on the skin, associated with fever and leukocytosis. Drug-induced Sweet syndrome has been described with azathioprine.1 The distribution of cutaneous lesions in the case we described was not typical of Sweet syndrome, which usually affects the face, neck, trunk, and upper extremities in an asymmetric fashion. Lower limb involvement only occurs in about one-third of cases.2 A rare variant, known as subcutaneous Sweet syndrome, is characterized by the development of erythematous nodules with minimal superficial change and commonly involves the extremities, thereby clinically mimicking erythema nodosum. Sweet syndrome can present concurrently with erythema nodosum.3

First Page Preview View Large
First page PDF preview
First page PDF preview
×